To the Editor.—
We are responding to Stone's letter in the September 1977 Archives.1 He refers to the results of his 1973 study,2 which directly contradict our results.3 We reported that vascular reactions to mechanical stroking, topical application of tetrahydrofurfuryl ester of nicotinic acid (thurfyl nicotinate [Trafuril; British]; no comparable US product), and methacholine (Mecholyl) chloride were normal in uninvolved skin of patients with atopic dermatitis. Abnormal vascular reactions to these mechanical and pharmacological stimuli did occur not only in involved skin of patients with atopic dermatitis, but also in slightly lichenified patches of patients with allergic contact dermatitis. We then suggested that white dermographism, thurfyl nicotinate blanching, and delayed blanch with methacholine might be nonspecific phenomena seen in an eczematous lesion of different cause. On the contrary, Stone and others4,5 asserted that, if methacholine were injected intracutaneously, a delayed blanch commonly would occur in uninvolved
Uehara M, Ofuji S. Delayed Blanch Reaction in Atopic Dermatitis. Arch Dermatol. 1978;114(7):1098–1099. doi:10.1001/archderm.1978.01640190076042
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: